Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: There have been few case reports on the successful use of quetiapine for the treatment of Tourette’s syndrome and other tic disorders in children and adolescents (1–3). We discuss our successful treatment of a patient with such a disorder.
Mr. A was a 26-year-old single African American man who had been diagnosed with chronic motor tic disorder at age 7. He had symptoms of social phobia, including difficulties with public speaking and daily social interactions. His tic disorder was familial. Trials of medications since grade school included haloperidol, pimozide, clonidine, sertraline, alprazolam, propranolol, diazepam, olanzapine, and risperidone. These trials included full therapeutic doses for a sufficient duration. Risperidone was the most effective medication in relieving his symptoms but caused extensive weight gain, which led to discontinuation. The weight gain stopped after the risperidone was tapered; however, the tics reappeared. Diazepam and alprazolam exacerbated the tics. Clonidine and olanzapine were not effective in controlling the tics.
Mr. A was then given quetiapine, 25 mg/day, which was titrated to 400 mg/day over several weeks. Within a month, he reported that he could socialize with more ease and was not having any tics. For the first time ever, he was able to speak publicly without any tics or problems initiating speech. Weight gain occurred, although not as much as when he was treated with risperidone.
The few case reports on this topic include patients who had not responded or had intolerable side effects to trials of haloperidol, risperidone, and clonidine. In contrast, Huang et al. (4) reported that an adult developed tics after 1 month of treatment with quetiapine. With any antipsychotic medication, tardive dyskinesia may occur and mimic a new onset of tic disorder.
There are several possible mechanisms to explain the effect of quetiapine on tics. Quetiapine is unique among the atypical antipsychotics because it has a high serotonin-to-dopamine binding ratio. Parraga and Woodward (2) suggested that quetiapine’s unique binding profile to dopamine D4 receptors and serotonin 5-HT6 receptors, its selective inactivation of the mesolimbic cortical dopamine neurons, and/or its effect on excitatory amino acids might lead to its effectiveness in improving tics.
To our knowledge, this is the first case report of the successful use of quetiapine for the treatment of a tic disorder in an adult. Further controlled trials to determine whether quetiapine is effective in the treatment of tic disorders in adults are warranted.
Download citation file:
Web of Science® Times Cited: 7